Can You Overdose on Tramadol?

Tramadol is a drug; like any drug, it is possible to overdose if you take more than the recommended dosage. Since tramadol is prescribed to people who suffer from moderate to severe pain, it is easy to think that taking more than the recommended dose will help relieve more of the pain; however, this is not true and must never be done. Dosage amounts prescribed by a doctor should always be followed closely.

Tramadol is only used to treat pain and is not intended to cure a disease. Before taking tramadol, first consult your doctor and tell them if you have any history of disease. Tramadol also has addictive properties, so tell your doctor if you have a history of drug abuse as it may lead to dependency over time. Do not take tramadol if you are taking other medications as this could lead to serious side effects. Despite being used for all types of pain, tramadol should only be taken for patients who suffer from a severe condition.

Recommended Dosage

The recommended dosage of tramadol depends on the severity of pain and the age of the person taking the drug.

For persons 16 years and older, the dosage amount should not exceed 300 milligrams daily. The average dosage amount is 25 milligrams to be taken every four to six hours. The dosage amount can be increased to 100 milligrams during the same time frame; however, limit the daily amount to no more than 300 milligrams.

For most patients, the recommended dosage is the same; however, the daily dosage amount should not exceed 400 milligrams. 100 milligrams every four hours is a reasonable amount to be prescribed. If the drug doesn’t help the pain, a doctor may prescribe a higher dosage — do not increase the dosage without first consulting a physician.

Two types of tramadol may be prescribed: dissolving tablets and extended-release capsules. Both should be taken orally and never crushed, chewed or injected. Dissolving tablets will begin dissolving in the mouth after a few seconds; patients may drink water to help with the process. Extended-release capsules are to be taken with a glass of water and swallowed whole.

It is not necessary to take tramadol with food; however, it must be taken with plenty of water. It is also recommended to take your dosage after a meal to prevent an upset stomach.

Tramadol Overdose

As with any overdose, it is either accidental or intentional. Accidental overdose may happen if a child ingests the drug, or a patient who increases their dosage to make up for a missed dose. Only a doctor should increase the amount; increasing the dosage amount on your own could lead to serious side effects or even death.

Because side effects are very rare, it is possible that the overdose may be more intentional than accidental; therefore, a doctor should be advised if you have a history of depression or mental illness, including any thoughts of suicide. Tramadol acts in the same manner as codeine and may impair your judgment. Do not operate heavy machinery or drive a car while taking tramadol.

Some side effects of a tramadol overdose include:

Extreme drowsiness

Slow heart rate

Slow breathing


Clammy skin

More serious side effects may include cardiac arrest, coma, seizures or even death. A doctor may administer special tests to see if you are right for tramadol, including the proper dosage amount needed in case there is a history of kidney or liver disease.